Alert archive / North Carolina / Flash Flood Warnings in 2020
Flash Flood Warning 29, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 23, 2020, 6:34 PM EDT for Wake County, North Carolina. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 6:34 PM EDT (22:34 UTC)
- Expired
- Jul 23, 2020, 7:51 PM EDT
- In force
- 77 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Wake County, NC
The radar
The Raleigh/Durham radar (KRAX), 21 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 829 J/kg
- Mixed-layer CIN
- -67 J/kg
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891
WGUS52 KRAH 232234
FFWRAH
NCC183-240030-
/O.NEW.KRAH.FF.W.0029.200723T2234Z-200724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
634 PM EDT Thu Jul 23 2020
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Southwestern Wake County in central North Carolina...
* Until 830 PM EDT.
* At 633 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One to two inches of rain have
already fallen with an additional one to two inches possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Cary, Garner, Fuquay-Varina, Apex, Holly Springs, Lake Wheeler, New
Hill, Harris Lake Boat Launch, Lake Benson and Shearon Harris
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3571 7848 3567 7852 3552 7871 3560 7896
3561 7899 3574 7895
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
231 follow-up statement
513
WGUS72 KRAH 232351
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
751 PM EDT Thu Jul 23 2020
NCC183-240001-
/O.CAN.KRAH.FF.W.0029.000000T0000Z-200724T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wake NC-
751 PM EDT Thu Jul 23 2020
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WAKE COUNTY IS
CANCELLED...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3571 7848 3567 7852 3552 7871 3560 7896
3561 7899 3574 7895
$$
23What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 4:22 PM EDT, 2 hours 12 minutes earlier.
Area forecast discussion, Jul 23, 4:22 PM EDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 422 PM EDT Thu Jul 23 2020 .SYNOPSIS... Upper level high pressure over the area will weaken through Friday. This will allow a weak cold front to move into NC from VA tonight, then stall over eastern NC on Friday and Saturday. && .NEAR TERM /THIS EVENING AND TONIGHT/... As of 340 PM Thursday... ...A Heat Advisory remains in effect for the Sandhills, Coastal Plain and eastern portions of the Piedmont through 900 PM... ...Strong thunderstorms this afternoon and evening, with isolated severe thunderstorms possible... A couple of concerns for the late afternoon and evening. Several pulse severe thunderstorm warnings have been issued thus far. Some damaging wind potential in the collapsing intense cores thus far and this will continue through early evening. MLCapes of 2000-2500 j/kg along with outflow boundaries will continue to support new storms. Cooling temperatures into the mid 70s will happen with the lucky areas to get rain. Outside of thunderstorm areas and the cloudiness and rain, the heat will continue to pose a significant hazard for those that have to be outside. Highs are expected to reach the mid to upper 90s in the Advisory area, with near 90 in the NW Piedmont. Heat indices will top out around 105 in the Advisory area, with upper 90s in the NW. The thunderstorms are expected to diminish late this evening and overnight to areas of showers between 06z and 12z. Lows tonight will be in the upper 60s to mid 70s north-central into the SE. && .SHORT TERM /FRIDAY AND FRIDAY NIGHT/... As of 340 PM Thursday... ...Showers and thunderstorms Friday will knock back the heat... ...Isolated severe storms possible again in the east and south... The heat will not be as oppressive Friday as the shortwave trough aloft tracks over the mid-Atlantic states. The associated cold front will be a weak front, but this still does the trick to produce scattered to numerous thunderstorms again Friday into Friday evening. Scattered showers and isolated thunderstorms will be possible Friday morning, but the higher POP will come with heating out ahead of the front that will be SW-NE across central NC. The exact position of the front along with the amount of cloudiness will determine where the storms develop as MLCapes will again top out in the 2000 j/kg in areas that heat up by noon. Scattered to numerous thunderstorms will develop in the favored areas near the front by late morning, then spread/develop ESE across the region. The eastern Piedmont, Sandhills, and Coastal Plain will be favored for isolated pulse severe storms again, with the main threat from damaging wind gusts to 60 mph. The heat indices will be beat down by the increased storminess and cloudiness. Actual highs will be in the mid to upper 80s NW and north-central with lower 90s SE. Thus, no need for Heat Advisories for the first time in a while. PW's will still be in the 1.75 to 2 inch range, with locally heavy rain still likely due to the deep moisture and relatively slow storm movement and expected mergers along the front in the east. Scattered showers and storms will diminish on Friday night. Lows in the 65-69 range north into the lower 70s south and east. && .LONG TERM /SATURDAY THROUGH THURSDAY/... As of 405 PM Thursday... A disturbance aloft will result in continued showers and thunderstorms Saturday afternoon and evening, especially to the SE where moisture will be highest. Have continued likely POPs from the Triangle south and east with high chance POPs elsewhere. An upper- level ridge will build over the Southeast US on Sunday and Monday, resulting in drier conditions, with only low chance POPs on Sunday and slight chance POPs or less on Monday (highest south). An increasing chance of showers and storms will commence once again on Tuesday as an upper trough and cold front approach the area from the NW. Wednesday looks to have an even better chance of showers and storms as the front gets closer, and this may continue into Thursday. However, a lot depends on the exact placement of the front and how far south it is able to get, which is still uncertain at this time. The GFS keeps the front hung up to the north, resulting in higher POPs on Thursday compared to the ECMWF which has the front clearing the area Wednesday night. Hot and humid weather will continue through the period. High temperatures this weekend will be in the low-90s, slightly above normal, and dew points will still be in the low-to-mid 70s. However, heat indices this weekend will at least be a bit less oppressive than what they have been recently, and no Heat Advisory is anticipated. The hottest days will be Monday and Tuesday with highs in the mid-to-upper 90s. Temperatures should then drop to near- normal by Wednesday and Thursday as the cold front approaches and cloud cover increases. && .AVIATION /18Z WEDNESDAY THROUGH MONDAY/... As of 325 PM Wednesday... 24 hour TAF period: Scattered thunderstorms will bring chances of MVFR to IFR CIGS and VSBYS through this evening. Otherwise, outside of storms expect generally MVFR to VFR CIGS and VSBYS with some light showers. Looking ahead: Expect mainly diurnally driven aft/eve convection each day through the extended period. Some pre-dawn/early morning fog/low- stratus will be increasingly possible with better convective coverage the preceding evenings. Otherwise, VFR conditions should prevail. && .RAH WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 900 PM EDT this evening for NCZ010-011-026>028- 041>043-077-078-088-089. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...Badgett LONG TERM...Danco AVIATION...Badgett/KC
Hazardous weather outlook, Jul 23, 4:32 PM EDT, 2 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 432 PM EDT Thu Jul 23 2020 NCZ010-011-026>028-041>043-077-078-088-089-242045- Warren-Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett- Wayne-Cumberland-Sampson- 432 PM EDT Thu Jul 23 2020 ...HEAT ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Heat Advisory. A few thunderstorms may approach severe limits, with damaging wind gusts to near 60 mph the main threat. In addition, very heavy rain and slow moving storms may produce localized flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms may become severe with damaging wind the main threat. Heavy rain may also produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>009-021>025-038>040-073>076-083>086-242045- Person-Granville-Vance-Forsyth-Guilford-Alamance-Orange-Durham- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland-Hoke- 432 PM EDT Thu Jul 23 2020 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Tonight. A few thunderstorms may approach severe limits, with damaging wind gusts to near 60 mph the main threat. In addition, locally heavy rain of 2+ inches in 45 minutes to an hour may produce flash flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few thunderstorms may become severe with damaging wind the main threat. Heavy rain may also produce localized flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jul 23, 5:57 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
557 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND DMG 4 SW PILOT 35.84N 78.33W
07/23/2020 WAKE NC TRAINED SPOTTER
TRREES AND POWERLIENS DOWN ON HWY 96 AND
RILEY HILL RD, ZEBULON.
&&
CCLocal storm report, Jul 23, 5:58 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
558 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0243 PM TSTM WND DMG 2 SW PILOT 35.86N 78.30W
07/23/2020 WAKE NC TRAINED SPOTTER
TREES AND POWERLINES DOWN ON SHEPARD SCHOOL
RD.
&&
CCLocal storm report, Jul 23, 6:02 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
602 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 PM TSTM WND GST 3 SW PILOT 35.85N 78.31W
07/23/2020 M73 MPH WAKE NC PUBLIC
STORM SPOTTER REPORTED NORTH OF ZEBULON.
&&
CCSpecial weather statement, Jul 23, 6:06 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
606 PM EDT Thu Jul 23 2020
NCZ040-041-076-077-232245-
Lee NC-Chatham NC-Harnett NC-Wake NC-
606 PM EDT Thu Jul 23 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN HARNETT...LEE...
SOUTHWESTERN WAKE AND SOUTHEASTERN CHATHAM COUNTIES UNTIL 645 PM
EDT...
At 606 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Sanford, moving east at 25 mph.
Wind gusts up to 40 mph will be possible with this storm.
Locations impacted include...
Cary, Sanford, Fuquay-Varina, Angier, Apex, Holly Springs, Broadway,
Lake Wheeler, New Hill and Gum Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3556 7866 3552 7871 3552 7869 3550 7868
3549 7866 3543 7864 3539 7928 3555 7933
3577 7869
TIME...MOT...LOC 2206Z 265DEG 22KT 3547 7904
23Local storm report, Jul 23, 6:17 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
617 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM FLASH FLOOD 4 SSE GREENSBORO 36.03N 79.80W
07/23/2020 GUILFORD NC EMERGENCY MNGR
GAUGE AT RYANS CREEK (RYAN7) ENTER FLOOD
STAGE AT 8.06 FT, CONFIRM BY MULTIPLE
REPORTS FROM EM.
&&
CCLocal storm report, Jul 23, 6:29 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
629 PM EDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD 4 SSE GREENSBORO 36.03N 79.79W
07/23/2020 GUILFORD NC PUBLIC
MULTIPLE REPORTS OF ROADWAYS FLOODED DUE TO
RYAN CREEK AND SOUTH BUFFALO CREEK RISING
ABOVE ITS BANKS. STREETS INCLUDED ARE S ELM
EUGENE ST, ALAMANCE CHURCH RD, AND RANDLEMAN
ROAD.
&&
CCThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 3:09 AM EDT | Heat Advisory | RAH | Cumberland, Edgecombe, Franklin, Halifax, Harnett, Johnston and 6 more | 17 hr |
| Jul 23, 2:42 PM EDT | Severe Thunderstorm Warning | RAH | Franklin, Nash | 63 min |
| Jul 23, 2:53 PM EDT | Severe Thunderstorm Warning | RAH | Wake | 52 min |
| Jul 23, 3:19 PM EDT | Severe Thunderstorm Warning | RAH | Alamance, Guilford, Randolph | 56 min |
| Jul 23, 3:30 PM EDT | Areal Flood Advisory | RAH | Guilford | 2 hr |
| Jul 23, 3:56 PM EDT | Areal Flood Advisory | RAH | Franklin, Wake | 2 hr |
| Jul 23, 4:04 PM EDT | Special Weather Statement | RAH | Wilson | 41 min |
| Jul 23, 4:09 PM EDT | Special Weather Statement | RAH | Davidson, Forsyth | 66 min |
| Jul 23, 4:24 PM EDT | Flash Flood Warning | RAH | Davidson, Forsyth, Guilford | 5 hr |
| Jul 23, 4:34 PM EDT | Special Weather Statement | RAH | Wayne | 26 min |
| Jul 23, 5:00 PM EDT | Areal Flood Advisory | RAH | Johnston, Wayne, Wilson | 2 hr |
| Jul 23, 5:04 PM EDT | Areal Flood Advisory | RAH | Wake | 116 min |
| Jul 23, 5:24 PM EDT | Special Weather Statement | RAH | Johnston | 51 min |
| Jul 23, 6:06 PM EDT | Special Weather Statement | RAH | Lee | 39 min |
| Jul 23, 6:40 PM EDT | Special Weather Statement | RAH | Harnett | 50 min |
| Jul 23, 7:11 PM EDT | Areal Flood Advisory | RAH | Harnett | 4 hr |
| Jul 23, 7:30 PM EDT | Severe Thunderstorm Warning | RAH | Sampson | 17 min |
Nearby
Flash Flood Warnings in North Carolina, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.